Nafcillin-Induced Allergic Eosinophilic Cholestatic Hepatitis
Related Experiment Video
Updated: Feb 26, 2026

Induction of Drug-Induced, Autoimmune Hepatitis in BALB/c Mice for the Study of Its Pathogenic Mechanisms
Published on: May 29, 2020
Mark V Guido1, Warit Jithpratuck2, Graham E Parks3
1Department of Internal Medicine, Wake Forest Baptist Medical Center, Winston Salem, NC, USA.
Abstract:
A 71-year-old female with no history of liver disease or antibiotic allergy developed jaundice with elevated liver enzymes and eosinophilia following treatment with nafcillin for septic arthritis. Further workup demonstrated hepatocellular dysfunction and liver biopsy showed expansion of portal tracts by lymphocytes and eosinophils consistent with a hypersensitivity reaction. Nafcillin and related antibiotics were withdrawn, and her symptoms resolved 3 months later. We searched PubMed using terms of "nafcillin cholestasis" and "nafcillin hepatitis", and a review of the literature showed other reports of nafcillin-induced hepatitis and cholestasis. Avoidance and on occasion the guarded use of glucocorticoids can lead to recovery from the insult. This case report shows that while rare, nafcillin can cause cholestatic hepatitis through a likely eosinophil-mediated hypersensitivity reaction. Further studies are needed to elucidate the mechanism of this reaction.
Related Concept Videos
Drug Toxicity: Allergic Reactions
Allergic Reactions: Anaphylaxis
Nephrotic Syndrome I : Introduction
Allergic Drug Reactions

